Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 20, NWS Goodland, KS
NWS Goodland, KS issued this wind advisory at Oct 23, 2008, 4:33 AM CDT for 6 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2008, 4:33 AM CDT (09:33 UTC)
- Expired
- Oct 23, 2008, 3:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Sherman County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KGLD 230933 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 333 AM MDT THU OCT 23 2008 COZ090>092-KSZ013-027>029-041-042-231745- /O.NEW.KGLD.WI.Y.0020.081023T0933Z-081023T2100Z/ YUMA-KIT CARSON-CHEYENNE CO-SHERMAN-WALLACE-LOGAN-GOVE-GREELEY- WICHITA- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... CHEYENNE WELLS...GOODLAND...SHARON SPRINGS...OAKLEY...QUINTER... TRIBUNE...LEOTI 333 AM MDT THU OCT 23 2008 /433 AM CDT THU OCT 23 2008/ ...WIND ADVISORY IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 50 MPH WILL CONTINUE EARLY THIS MORNING BEFORE DECREASING BY EARLY AFTERNOON. THE STRONG WINDS WILL COMBINE WITH AREAS OF LIGHT SNOW CREATING REDUCED VISIBILITIES AT TIMES. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$
3 follow-up statements
000 WWUS73 KGLD 231016 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 416 AM MDT THU OCT 23 2008 COZ090-091-KSZ013-231130- /O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/ YUMA-KIT CARSON-SHERMAN- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...GOODLAND 416 AM MDT THU OCT 23 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND ADVISORY. WIDESPREAD LIGHT SNOW HAS DEVELOPED ACROSS THE AREA AND A WINTER WEATHER ADVISORY IS NOW IN EFFECT. $$ COZ092-KSZ027>029-041-042-231830- /O.CON.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/ CHEYENNE CO-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS... OAKLEY...QUINTER...TRIBUNE...LEOTI 416 AM MDT THU OCT 23 2008 /516 AM CDT THU OCT 23 2008/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON. NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE EARLY THIS MORNING BEFORE DECREASING BY EARLY AFTERNOON. THE STRONG WINDS WILL COMBINE WITH AREAS OF LIGHT SNOW CREATING REDUCED VISIBILITIES AT TIMES. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$
000 WWUS73 KGLD 231824 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1224 PM MDT THU OCT 23 2008 KSZ028-029-042-231930- /O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/ LOGAN-GOVE-WICHITA- INCLUDING THE CITIES OF...OAKLEY...QUINTER...LEOTI 124 PM CDT THU OCT 23 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE WIND ADVISORY. WINDS HAVE ALREADY OR WILL SOON BE FALLING BELOW ADVISORY CRITERIA. WINDS OF 20 MPH GUSTING TO 30 MPH ARE STILL POSSIBLE EARLY THIS AFTERNOON AND WILL GRADUALLY DECREASE TO 10 TO 15 MPH INTO THE EARLY EVENING HOURS. $$ COZ092-KSZ027-041-232100- /O.CON.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/ CHEYENNE CO-WALLACE-GREELEY- INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS... TRIBUNE 1224 PM MDT THU OCT 23 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. NORTHWEST WINDS AROUND 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE EARLY THIS AFTERNOON...THEN GRADUALLY DECREASE TO BELOW ADVISORY CRITERIA LATER THIS AFTERNOON. THE STRONGER WINDS WILL COMBINE WITH AREAS OF LIGHT SNOW CREATING REDUCED VISIBILITIES AT TIMES...ESPECIALLY OVER EASTERN COLORADO. A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF VEHICLE CONTROL. $$ BLM
000 WWUS73 KGLD 232000 NPWGLD URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT THU OCT 23 2008 COZ092-KSZ027-041-240400- /O.CAN.KGLD.WI.Y.0020.000000T0000Z-081023T2100Z/ /O.NEW.KGLD.FZ.W.0002.081024T0900Z-081024T1500Z/ CHEYENNE CO-WALLACE-GREELEY- INCLUDING THE CITIES OF...CHEYENNE WELLS...SHARON SPRINGS... TRIBUNE 200 PM MDT THU OCT 23 2008 ...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY... ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY. THE WIND ADVISORY HAS BEEN CANCELLED. THE COMBINATION OF DECREASING CLOUDINESS...LIGHT WINDS AND LIGHT ACCUMULATIONS OF SNOW ON THE GROUND WILL BE FAVORABLE FOR LOW TEMPERATURES TO REACH 28 DEGREES...POSSIBLY A FEW DEGREES LOWER...ESPECIALLY OVER FAR EASTERN COLORADO. A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ COZ090-091-KSZ001-002-013-014-028-042-NEZ079-080-240400- /O.NEW.KGLD.FZ.W.0002.081024T0900Z-081024T1500Z/ YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-THOMAS-LOGAN-WICHITA- DUNDY-HITCHCOCK- INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON... ST. FRANCIS...ATWOOD...GOODLAND...COLBY...OAKLEY...LEOTI... BENKELMAN...TRENTON 200 PM MDT THU OCT 23 2008 /300 PM CDT THU OCT 23 2008/ ...FREEZE WARNING IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 3 AM MDT /4 AM CDT/ TO 9 AM MDT /10 AM CDT/ FRIDAY. THE COMBINATION OF DECREASING CLOUDINESS...LIGHT WINDS AND LIGHT ACCUMULATIONS OF SNOW ON THE GROUND WILL BE FAVORABLE FOR LOW TEMPERATURES TO REACH 28 DEGREES...POSSIBLY A FEW DEGREES LOWER...ESPECIALLY OVER FAR EASTERN COLORADO. A FREEZE WARNING IS ISSUED WHEN TEMPERATURES OF 28 DEGREES OR BELOW ARE FORECAST FOR AT LEAST ONE HOUR. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD. $$ DDT
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Oct 23, 2:42 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Oct 23, 2:42 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM MDT THU OCT 23 2008
.DISCUSSION...
142 AM MDT THU OCT 23 2008
CURRENT BLIZZARD HEADLINES WILL NEED TO BE ADJUSTED AS MUCH OF THE
PRECIPITATION HAS FALLEN AS RA IN THE EAST/DRY IN THE WEST WITH A
RA/SN MIX BEGINNING EAST OF HWY 83 BETWEEN 05-06Z. FURTHER WEST,
RA WAS THE DOMINATE PRECIPITATION TYPE WHERE IT WAS PRECIPITATING
AND CALLS TO THE NORTHEAST ZONES INDICATE NO LOCATIONS IN THE GLD
CWA RECEIVING MEASURABLE SNOWFALL THROUGH 07Z. LATEST SREF
INDICATES A WESTWARD MIGRATION OF THE DEEPEST DENDRITIC ZONE
THROUGH AROUND 15Z OR SHORTLY THEREAFTER SUPPORTING KEEPING HIGHER
POPS THROUGH THE MORNING HOURS. AFTER 18Z LARGE SCALE FORCING FOR
SUBSIDENCE WILL BE ON THE INCREASE AND GIVEN VERY DRY LOW LEVEL
AIRMASS (TDS IN THE MID-UPPER TEENS ACROSS EASTERN CO/WY) TRENDED
POPS/QPF DOWN. SO THE GENERAL THEME IS TO LEAN AWAY FROM THE
BLIZZARD HEADLINES AND INSERT A SMALLER WINTER WEATHER ADVISORY
GENERALLY EAST OF A LINE FROM WRAY COLORADO TO COLBY KANSAS.
EXPECTED SLRS IN THE 4-6:1 RANGE SUPPORT 1-3 INCHES OF
ACCUMULATION WITH THE HIGHEST AMOUNTS IN EXTREME SOUTHWEST
NEBRASKA. IF SNOW CAN PERSIST INTO THE EARLY AFTERNOON
HOURS...ACCUMULATION SHOULD BE NIL AS TEMPERATURES HOVER IN THE
MID/UPPER 30S.
A FREEZE WARNING WILL LIKELY BE NEEDED TONIGHT AS THE GRADIENT
WEAKENS/SKIES BEGIN TO CLEAR ALLOWING TEMPERATURES TO FALL INTO THE
MID AND UPPER 20S FOR THE FIRST TIME ACROSS MUCH OF THE AREA.
FRIDAY-SATURDAY...THE SLOW MOVING CYCLONE WILL BEGIN TO LIFT OUT OF
THE CENTRAL PLAINS STATES LATE IN THE PERIOD OF FRIDAY AS A RIDGE OF
HIGH PRESSURE AT THE SFC NOSES INTO THE CENTRAL HIGH PLAINS. EXPECT
MAXIMUM TEMPERATURES TO BEGIN TO REBOUND WITH HIGHS IN THE 50S.
WARMING IS EXPECTED TO CONTINUE THROUGH SATURDAY WITH RISING
HEIGHTS/THICKNESS AND WESTERLY LOW LEVEL FLOW SUPPORTING HIGHS
AROUND 70.
DAYS 4 THROUGH 7...NO CHANGES.
MCGUIRE
&&
.AVIATION...
1114 PM MDT WED OCT 22 2008
FOR THE 06Z TAFS...CONDITIONS WILL WORSEN THROUGH THE OVERNIGHT HOURS.
AT 05Z...THE RAIN/SNOW LINE WAS JUST EAST OF KMCK AND SLOWLY
ROTATING WESTWARD. RAIN SHOULD CHANGE TO SNOW SHORTLY AT KMCK...AND
WITH SURFACE WINDS ALREADY GUSTING TO 50KTS CONDITIONS WILL
DETERIORATE RAPIDLY. AT KGLD...DRY AIR IN THE LOWER LEVELS WILL
DELAY ONSET OF PRECIPITATION UNTIL THE PREDAWN HOURS. UNTIL THEN VFR
CIGS WILL GRADUALLY LOWER TO MVFR...WITH SURFACE WINDS GUSTING TO
50KTS. SNOW SHOULD END BY 18Z AT BOTH TAF SITES...BUT BLOWING AND
DRIFTING WILL STILL RESULT IN FLIGHT RESTRICTIONS DUE TO REDUCED
VSBY.
24
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR
KSZ001>004-014>016.
NE...WINTER WEATHER ADVISORY UNTIL 3 PM MDT /4 PM CDT/ THIS AFTERNOON
FOR NEZ079>081.
CO...NONE.
&&Hazardous weather outlook, Oct 22, 7:45 PM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 645 PM MDT WED OCT 22 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 645 PM MDT WED OCT 22 2008 /745 PM CDT WED OCT 22 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TONIGHT A STRONG STORM SYSTEM WILL CONTINUE TO SPREAD PRECIPITATION ACROSS THE AREAS. COLDER AIR WILL GRADUALLY CHANGE ANY RAINFALL TO SNOWFALL FROM MID EVENING TO SHORTLY AFTER MIDNIGHT. THE SNOW MAY BE HEAVY AT TIMES COMBINED WITH STRONG AND GUSTY NORTHWEST WINDS GUSTING WILL PRODUCE SHARPLY REDUCED VISIBILITIES DOWN TO ONE QUARTER MILE. A BLIZZARD WARNING HAS BEEN POSTED FOR MOST OF NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA FOR TONIGHT AND THURSDAY. TRAVEL WILL BE HAZARDOUS DUE BLIZZARD CONDITIONS. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN COLORADO AND WICHITA AND GREELEY COUNTIES IN NORTHWEST KANSAS WHERE SNOWFALL WILL BE LIGHTER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL GRADUALLY TAPER OFF BY THURSDAY EVENING ACROSS THE AREA BUT TRAVEL WILL REMAIN HAZARDOUS DUE TO DRIFTS AND ICY AND SNOW PACKED ROADS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THURSDAY. SNOWFALL REPORTS WOULD BE APPRECIATED. BULLER
In the hours before
Local storm report, Oct 22, 10:50 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED OCT 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM NON-TSTM WND GST OAKLEY 39.13N 100.85W
10/22/2008 M62 MPH LOGAN KS AWOS
&&
MBULLERLocal storm report, Oct 23, 12:31 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1131 PM MDT WED OCT 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
10/22/2008 M58 MPH SHERMAN KS ASOS
&&
MBULLERLocal storm report, Oct 23, 3:35 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
235 AM MDT THU OCT 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM NON-TSTM WND GST 5 W GOODLAND 39.35N 101.80W
10/23/2008 M62 MPH SHERMAN KS MESONET
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 4:28 AM CDT | Winter Weather Advisory | GLD | Cheyenne, Decatur, Graham, Norton, Rawlins, Sheridan and 2 more | 11 hr |
| Oct 23, 3:00 PM CDT | Freeze Warning | GLD | Cheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more | 19 hr |
Nearby
Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.